Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 96, NWS Topeka, KS

June 2, 2008Clay County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 2, 2008, 9:44 AM CDT for Clay County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2008, 9:44 AM CDT (14:44 UTC)
Expired
Jun 2, 2008, 10:15 AM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Clay County, KS

The radar

The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 7:49 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 021444
SVRTOP
KSC027-021515-
/O.NEW.KTOP.SV.W.0096.080602T1444Z-080602T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
944 AM CDT MON JUN 2 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 1015 AM CDT

* AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF WAKEFIELD...OR 7 MILES SOUTH OF CLAY CENTER...MOVING
  SOUTHEAST AT 34 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAKEFIELD...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
LIKELY IN SEVERE THUNDERSTORMS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3937 9714 3932 9695 3916 9695 3913 9696
      3913 9697 3916 9719
TIME...MOT...LOC 1444Z 298DEG 30KT 3927 9710

$$

CAVANAUGH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 4:07 AM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jun 2, 4:07 AM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
407 AM CDT MON JUN 2 2008

.DISCUSSION...

COMPLICATED FORECAST AGAIN THIS MORNING WITH CONVECTIVE TIMING AND
COVERAGE THE BIGGEST CHALLENGE. CONCERN FOR SIGNIFICANT
THUNDERSTORMS IS PRESENT FOR NEARLY EVERY PERIOD THROUGH THURSDAY
NIGHT.

LITTLE CHANGE ALOFT FROM PREVIOUS DAYS WAS SEEN IN THE 00Z UPPER AIR
DATA WITH A RATHER STRONG UPPER LEVEL JET NOT FAR OFF WITH 100KT
250MB SPEEDS FROM CENTRAL UTAH ARCING NORTHEAST INTO NEBRASKA THEN
SOUTHEAST INTO NORTHEAST KANSAS. THE UPPER LEVEL RIDGE WAS SHUNTED A
BIT FARTHER EAST BUT OVERALL FLATTENED TROF/RIDGE/TROF PATTERN
PERSISTS ALOFT. VERY WARM TEMPS WERE NOTED IN THE SOUTHERN ROCKIES
/700MB TEMP OF 17C AT KABQ/ WITH BETTER LOW LEVEL MOISTURE REMAINING
TO THE SOUTH. SURFACE FRONT IS HARD TO PICK OUT...BUT BROAD LOW
PRESSURE OVER THE HIGH PLAINS WAS BRINGING 65F DEWPOINTS INTO
EASTERN COLORADO AND UPPER 50S DEWPOINTS INTO WESTERN NEBRASKA.

NOCTURNAL ELEVATED CONVECTION HAS FORMED FARTHER NORTH THIS MORNING
THAN IN PREVIOUS MORNINGS. ELEVATED THICKNESSES AND CORFIDI VECTORS
SUGGEST STRONGER NORTHERN NEBRASKA MESOSCALE CONVECTIVE SYSTEM /MCS/
CONVECTION WILL ENTER AT LEAST THE NORTHEASTERN ZONES THIS
MORNING...PERHAPS LINGERING INTO EARLY AFTERNOON. MAY ALSO SEE
WESTERN KANSAS CONVECTION SPREAD EAST AS LOW LEVEL
MOISTURE/INSTABILITY INCREASE SHARPLY OVER NEXT SEVERAL HOURS.
FORECAST SOUNDING ARE SIMILAR WITH ELEVATED MIXED LAYER /EML/ COMING
IN A BIT SLOWER THAN EARLIER EXPECTED...WITH LITTLE CAPPING
SUGGESTED BY LATE AFTERNOON. SURFACE LOW WILL REMAIN TO THE WEST TO
BRING SOME CONVERGENCE TO THE REGION. WILL KEEP SOME PRECIP MENTION
FOR ALL AREAS THIS AFTERNOON FOR THESE REASONS. BULK SHEAR WILL BE
RATHER HIGH WITH DECENT AMOUNTS OF INSTABILITY /AS LONG AS EARLY DAY
CONVECTION ISN/T TOO PERSISTENT/ FOR A SEVERE WEATHER THREAT.

EML STEADILY INCREASES TONIGHT...WITH 16C 700MB TEMPS EXPECTED TO BE
COMMONPLACE BY DAWN TUESDAY. BELIEVE ANY AFTERNOON CONVECTION WILL
QUICKLY MOVE NORTHEAST BY EVENING...BUT MCS MOVEMENT FORECAST
TECHNIQUES SUGGEST STORMS THAT MAY FIRE AHEAD OF A DECENT WAVE TO
THE  NORTHWEST MAY ENTER THE NORTHERN ZONES AGAIN TONIGHT. EML MAY
KEEP THIS IN CHECK FOR THE LOCAL AREA...BUT SMALL POPS STILL SEEM
JUSTIFIED FOR AT LEAST THE NORTH. A STRONG LOW LEVEL JET WILL HELP
KEEP LOWS IN THE UPPER 60S TO AROUND 70.

WEAK COLD FRONT ASSOCIATED WITH THE PASSING MID LEVEL WAVE IS
PROGGED TO BE A LITTLE SLOWER TO MOVE THROUGH THE AREA...PERHAPS
REMAINING OVER THE EAST CENTRAL COUNTIES FOR THE AFTERNOON. DEEP LOW
LEVEL MOISTURE WRAPS IN BEHIND THE BOUNDARY TO LIKELY BRING EVEN
MIXED LAYER CAPES INTO THE 2500 J/KG RANGE. EML APPEARS TO WEAKEN
CONSIDERABLY BEHIND THE WAVE BUT SOME CAPPING WILL LIKELY REMAIN.
WILL INCREASE AMOUNT AND COVERAGE OF PRECIPITATION CHANCES GIVEN
SLOWER BOUNDARY AND WEAKER CAPPING. ANY CONVECTION MAY PERSIST INTO
THE EVENING...WITH GREATER CONCERN IF IT CAN PERSIST PAST SUNSET
WHEN LOW LEVEL JET INCREASES AND PUSHES MOISTURE OVER THE WEAK
BOUNDARY. CHANCE POPS WILL BE KEPT INTO TUESDAY NIGHT MAINLY FOR
SOUTHERN AREAS.

WEDNESDAY WILL SEE THE NEXT WESTERN SURFACE LOW RAPIDLY DEEPEN WITH
A BOUNDARY POSSIBLY SETTING UP OVER THE NORTHERN COUNTIES AND A
DRYLINE COMING INTO FOCUS OVER SOUTHWESTERN KANSAS. INSTABILITY AND
SHEAR WILL AGAIN BE SIGNIFICANT...WITH ANY STORMS MOVING NORTHEAST
OFF EITHER BOUNDARY...SUGGESTING AT LEAST SMALL POPS FOR THE
NORTHERN AND WESTERN ZONES WEDNESDAY AND WEDNESDAY NIGHT.

THURSDAY AFTERNOON AND NIGHT STILL APPEARS TO BRING THE MOST
WIDESPREAD SEVERE WEATHER POTENTIAL TO THE AREA...BUT BETTER CHANCES
MAY HOLD OFF IN EASTERN AREAS UNTIL EVENING WITH EML IN PLACE. SMALL
ADJUSTMENTS WERE MADE TO THESE PERIODS.

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED TO CONTINUE AT THE TAF LOCATIONS FOR THE
NEXT 24 HOURS. THE EXCEPTION WILL BE ANY CONVECTION THAT DEVELOPS
WILL PRODUCE MVFR TO IFR VSBYS AND CIGS. ATTM THERE ARE A COUPLE OF
AREAS OF CONVECTION THAT MAY MOVE INTO THE TAF SITES BY 12Z NEAR
KMHK AND NEAR 15Z AT KFOE AND KTOP THEN CONTINUE THROUGH 19Z.
ISOLATED TSRA EXPECTED TONIGHT AND WILL NOT INTRODUCE IN TAFS ATTM.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 2, 5:04 AM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
504 AM CDT MON JUN 2 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-031015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
504 AM CDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY..AND NORTH OF A
LINE FROM HERINGTON TO LYNDON TO GARNETT TONIGHT. SOME SEVERE
THUNDERSTORMS WILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY HAZARDS...BUT AN ISOLATED TORNADO CANNOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES EXIST FOR LOCATIONS SOUTHEAST OF A LINE FROM
WASHINGTON TO MINNEAPOLIS TUESDAY AFTERNOON...FOR THE ENTIRE AREA
TUESDAY NIGHT...FOR LOCATIONS MAINLY ALONG AND NORTH OF
INTERSTATE 70 WEDNESDAY AND WEDNESDAY NIGHT...FOR THE ENTIRE AREA
AGAIN THURSDAY AND THURSDAY NIGHT...FOR MUCH OF NORTHEAST AND
EAST CENTRAL KANSAS FRIDAY....AND FOR MUCH OF NORTH CENTRAL AND
NORTHEAST KANSAS SATURDAY NIGHT. SEVERE THUNDERSTORMS MAY OCCUR IN
MANY OF THESE PERIODS...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS ON TUESDAY...WEDNESDAY...AND THURSDAY. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Jun 2, 9:14 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
914 AM CDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     HAIL             5 N COUNCIL GROVE       38.73N 96.49W
06/02/2008  E3.50 INCH       MORRIS             KS   TRAINED SPOTTER

&&

DS
Local storm report, Jun 2, 9:19 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
919 AM CDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 AM     HAIL             CLAY CENTER             39.38N 97.12W
06/02/2008  E2.50 INCH       CLAY               KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jun 2, 9:26 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
926 AM CDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 AM     TSTM WND GST     6 SSW JAMESTOWN         39.52N 97.90W
06/02/2008  E60 MPH          CLOUD              KS   TRAINED SPOTTER

&&

DS
Local storm report, Jun 2, 9:27 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
927 AM CDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 AM     HAIL             CLAY CENTER             39.38N 97.12W
06/02/2008  M3.50 INCH       CLAY               KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jun 2, 9:31 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
931 AM CDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND GST     6 N GLASCO              39.44N 97.84W
06/02/2008  E60 MPH          CLOUD              KS   TRAINED SPOTTER

&&

DS
Local storm report, Jun 2, 9:43 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
943 AM CDT MON JUN 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HAIL             11 ESE MANHATTAN        39.11N 96.39W
06/02/2008  E1.00 INCH       RILEY              KS   TRAINED SPOTTER

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:36 AM CDTSevere Thunderstorm WarningTOPRepublic39 min
Jun 2, 7:52 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington38 min
Jun 2, 8:02 AM CDTSevere Thunderstorm WarningTOPRepublic43 min
Jun 2, 8:15 AM CDTSevere Thunderstorm WarningTOPClay, Cloud45 min
Jun 2, 8:18 AM CDTSevere Thunderstorm WarningTOPCloud, Republic42 min
Jun 2, 8:28 AM CDTSevere Thunderstorm WarningTOPMorris47 min
Jun 2, 8:54 AM CDTSevere Thunderstorm WarningTOPClay51 min
Jun 2, 8:57 AM CDTSevere Thunderstorm WarningTOPGeary, Riley48 min
Jun 2, 8:58 AM CDTSevere Thunderstorm WarningTOPCloud47 min
Jun 2, 9:11 AM CDTSevere Thunderstorm WarningTOPCloud, Republic31 min
Jun 2, 9:12 AM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee63 min
Jun 2, 9:26 AM CDTSevere Thunderstorm WarningTOPClay, Geary, Riley34 min
Jun 2, 9:28 AM CDTFlash Flood WarningTOPClay, Cloud4 hr
Jun 2, 9:29 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee46 min
Jun 2, 9:37 AM CDTSevere Thunderstorm WarningTOPCoffey, Osage38 min
Jun 2, 9:40 AM CDTSevere Thunderstorm WarningTOPCloud35 min
Jun 2, 9:57 AM CDTSevere Thunderstorm WarningTOPGeary, Riley, Wabaunsee48 min
Jun 2, 10:00 AM CDTSevere Thunderstorm WarningTOPOsage45 min
Jun 2, 10:00 AM CDTSevere Thunderstorm WarningTOPClay, Geary, Riley30 min
Jun 2, 10:06 AM CDTSevere Thunderstorm WarningTOPClay24 min
Jun 2, 10:13 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage62 min
Jun 2, 10:14 AM CDTFlash Flood WarningTOPRiley4 hr
Jun 2, 10:20 AM CDTSevere Thunderstorm WarningTOPCoffey55 min
Jun 2, 10:28 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley32 min
Jun 2, 10:40 AM CDTSevere Thunderstorm WarningTOPGeary, Osage, Riley, Shawnee, Wabaunsee50 min
Jun 2, 10:55 AM CDTSevere Thunderstorm WarningTOPGeary, Riley30 min
Jun 2, 10:57 AM CDTSevere Thunderstorm WarningTOPAnderson, Franklin43 min
Jun 2, 11:14 AM CDTSevere Thunderstorm WarningTOPShawnee31 min
Jun 2, 11:15 AM CDTFlash Flood WarningTOPShawnee, Wabaunsee4 hr
Jun 2, 11:17 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson43 min
Jun 2, 11:28 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee62 min
Jun 2, 11:33 AM CDTFlash Flood WarningTOPDouglas, Jefferson4 hr
Jun 2, 11:50 AM CDTSevere Thunderstorm WarningTOPFranklin, Osage55 min
Jun 2, 12:45 PM CDTAreal Flood AdvisoryTOPFranklin3 hr
Jun 2, 2:11 PM CDTRiver Flood WarningTOPCloud17 hr
Jun 2, 2:11 PM CDTRiver Flood WarningTOPClay53 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.